Tinnitus and Hearing Health Calgary, Calgary AL

Medications that cause hearing loss and tinnitus.

When you begin to use a new medication, it’s natural to look at the possible side effects. Will it cause you to get a dry mouth or cause you to get nauseous? What might not occur to you is that some medications have a more extreme side effect – they can potentially cause hearing loss. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s still not known how many drugs lead to this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually starting with high frequencies then expanding to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis generates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom noises, that might be tinnitus and it commonly shows up as:

  • A windy sound
  • Ringing
  • Popping
  • Thumping

When you stop the medication, the tinnitus normally stops. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

The list of drugs which can cause temporary or permanent hearing loss may shock you. Many of them you could have in your medicine cabinet right now, and there’s a chance you take them before you go to bed or when you have a headache.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better recognized as aspirin, can be added to this list. While all these can cause some hearing issues, they are reversible when you stop taking the meds.

Antibiotics come in as a close second for well known ototoxic medications. Not all antibiotics are ototoxic, however. Some that aren’t which you may have heard of include:

  • Erythromycin
  • Vancomycin
  • Gentamycin

As with the painkillers, the problem clears up once you quit taking the antibiotic. Other drugs on the common list include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Some diuretics can trigger tinnitus, such as brand names Lasix, Bumex, and Diamox but the biggest offenders in this category are things like:

  • Nicotine
  • Marijuana
  • Tonic water
  • Caffeine

When you wake up every morning and have your morning coffee you subject your body to a substance that could cause tinnitus. The good news is it will clear up once the drug is out of your system. Ironically, some drugs doctors prescribe to deal with tinnitus are also on the list of possible causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed amount should be less than the amount triggers ringing, though.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Typically, you can anticipate anything from moderately annoying to totally incapacitating.

Look for:

  • Tinnitus
  • Poor balance
  • Hearing loss on one or both sides
  • Blurring vision
  • Vomiting
  • Difficulty walking

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You should always take what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing exam with a hearing care expert.

Why wait? You don't have to live with hearing loss. Call Us Today